Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 32, NWS Kansas City, MO

July 30, 2007Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jul 30, 2007, 8:04 AM CDT for Linn County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2007, 8:04 AM CDT (13:04 UTC)
Expired
Jul 30, 2007, 2:00 PM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text
Flood severity
None

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 8:50 AM CDTFLASH FLOOD2 S Parker, KSONE FOOT OF WATER WAS REPORTED OVER COUNTY ROAD 1077 TO THE NORTH OF GOODRICH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KEAX 301309
FFWEAX
KSC107-301900-
/X.NEW.KEAX.FF.W.0032.070730T1304Z-070730T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
804 AM CDT MON JUL 30 2007

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN LINN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 200 PM CDT

* AT 800 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR RAINFALL ESTIMATED THAT 3 TO 4 INCHES HAS       
  FALLEN ACROSS PORTIONS OF NORTHWEST LINN COUNTY WITHIN THE PAST    
  THREE HOURS.  

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PARKER.

AT 8 AM...LAW ENFORCEMENT OFFICIALS REPORTED WATER BEGINNING TO 
FLOW OVER ROADWAYS ACROSS THE WARNED AREA...INCLUDING ROAD 2200 EAST 
OF PARKER AND DEVLIN ROAD WEST OF PARKER.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3839 9498 3838 9495 3834 9491 3827 9485
      3825 9485 3824 9493 3823 9498 3819 9500
      3820 9507 3823 9507 3825 9507 3825 9506
      3827 9506 3839 9506

$$

SAW
3 follow-up statements
000 
WGUS73 KEAX 301410
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
910 AM CDT MON JUL 30 2007

KSC107-301900-
/X.CON.KEAX.FF.W.0032.000000T0000Z-070730T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-
910 AM CDT MON JUL 30 2007

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN LINN COUNTY
IN EAST CENTRAL KANSAS UNTIL 200 PM CDT...

AT 859 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS THE WARNED 
AREA. DOPPLER RADAR ESTIMATED IN EXCESS OF 3 INCHES OF RAIN HAD 
FALLEN ACROSS PORTIONS OF NORTHWEST LINN COUNTY OVER THE PAST FEW 
HOURS.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...PARKER.

AT 850 AM...LAW ENFORCEMENT OFFICIALS REPORTED A FOOT OF WATER OVER 
COUNTY ROAD 1077 JUST NORTH OF GOODRICH. IN ADDITION...OTHER ROADS 
ACROSS NORTHWEST LINN COUNTY ARE LIKELY COVERED WITH WATER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3839 9498 3838 9495 3834 9491 3827 9485
      3825 9485 3824 9493 3823 9498 3819 9500
      3820 9507 3823 9507 3825 9507 3825 9506
      3827 9506 3839 9506

$$

SAW
000 
WGUS73 KEAX 301737
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1233 PM CDT MON JUL 30 2007

KSC107-301900-
/X.CON.KEAX.FF.W.0032.000000T0000Z-070730T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-
1233 PM CDT MON JUL 30 2007

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHWESTERN LINN COUNTY
IN EAST CENTRAL KANSAS UNTIL 200 PM CDT...

AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED LIGHT SHOWERS ACROSS THE WARNED AREA. HOWEVER...RUNOFF 
FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO PRODUCE FLOODING OF LOW 
LYING AREAS AND OTHER FLOOD PRONE LOCATIONS NEAR THE TOWN OF PARKER.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3839 9498 3838 9495 3834 9491 3827 9485
      3825 9485 3824 9493 3823 9498 3819 9500
      3820 9507 3823 9507 3825 9507 3825 9506
      3827 9506 3839 9506

$$

SAW
000 
WGUS73 KEAX 301850
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
149 PM CDT MON JUL 30 2007

KSC107-301904-
/X.CAN.KEAX.FF.W.0032.000000T0000Z-070730T1900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINN KS-
149 PM CDT MON JUL 30 2007

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHWESTERN LINN
COUNTY IN EAST CENTRAL KANSAS IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3839 9498 3838 9495 3834 9491 3827 9485
      3825 9485 3824 9493 3823 9498 3819 9500
      3820 9507 3823 9507 3825 9507 3825 9506
      3827 9506 3839 9506

$$

SAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 6:29 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 30, 6:29 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 AM CDT MON JUL 30 2007

.DISCUSSION...

310 AM CDT MON...
CONTINUED MESSY UPPER AIR PATTERN OVER THE CNTRL CONUS WITH CUTOFF
LOW PRESSURE RETROGRADING SW OVER SERN NM...AND RIDGE AXIS EXTENDING
FROM THE CNTRL ROCKIES THROUGH THE NRN PLAINS. IN BETWEEN...SEVERAL
WEAKLY DEFINED CONVECTIVELY ENHANCED VORTICITY CENTERS MEANDER
RATHER AIMLESSLY FROM CNTRL NEBRASKA THROUGH SWRN MISSOURI. IN THE
LOW LEVELS...PERSISTENT BOUNDARY REMAINS STRUNG FROM SRN MISSOURI
THROUGH ERN COLORADO...AND HAS BEEN THE FOCUS FOR POOLING MOISTURE
AND ENHANCED LIFT. BOTH IR AND FOG CHANNEL SATELLITE IMAGERY
INDICATES A SOMEWHAT DRIER AIRMASS MAKING MINOR INROADS ACROSS THE
NRN QUARTER OF MISSOURI.

BOUNDARY ACROSS CNTRL KANSAS SHOULD CONTINUE TO PERCOLATE WITH
DEEPER CONVECTION AS 20-30KT LLJ FEEDS RICHER MOISTURE NWD. MODELS
ALSO INDICATE RATHER ROBUST ISENTROPIC LIFT IN THE 305K-310K LAYER
THROUGH THE MORNING HOURS. MODEL ISENTROPIC ANALYSIS INDICATES LIFT
PROGRESSING FURTHER NORTH OF BOUNDARY WITH TIME...AND THIS TREND
APPEARS REFLECTED WELL IN BOTH THE GFS AND NAM-WRF QPF FIELDS.
BIGGEST QUESTION IS HOW FAR EAST CAN THIS PRECIPITATION FIELD
SURVIVE...AND HOW MUCH ADDITIONAL CONVECTIVE DEVELOPMENT WILL OCCUR
WITH HEATING THIS AFTERNOON. AGAIN TONIGHT...GFS SEEMS TO HAVE THE
BEST HANDLE ON THE SITUATION...AND WILL FOLLOWS ITS LEAD ALONG WITH
PERSISTENCE TRENDS OF GREATEST PRECIP CHANCES REACHING/DEVELOPING
ALONG THE STATE LINE. HOWEVER...GIVEN A VIRTUALLY UNCAPPED
ATMOSPHERIC PROFILE AND THICK MOISTURE BACKING WEST INTO THE
BOUNDARY...CANNOT TOTALLY RULE OUT A THUNDERSTORM JUST ABOUT
ANYWHERE WEST OF US-65 THIS AFTERNOON.

MODELS SEEM TO TREND TOWARDS A DRIER FORECAST PAST THIS EVENING AS
DEEPER ELY FLOW DEVELOPS OVER MOST OF THE AREA...AND LOW LEVEL
BOUNDARY BECOMES WASHED OUT AS LEE TROUGHING TO THE WEST MIXES FROM
ALOFT. HOWEVER...GIVEN THE CHAOTIC PATTERN ALOFT...NOT CONFIDENT IN
PORTRAYING A TOTALLY DRY FORECAST...ESPECIALLY FOR POINTS IN THE FAR
SWRN CWA. HAVE TRENDED DRIER AND WARMER BY MIDWEEK ALONG THE LINES
OF THE GFS DEPICTION.

21

&&

.AVIATION...

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT ALL TERMINALS.
BULK OF THE SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO STAY
JUST TO THE SOUTHWEST OF THE KANSAS CITY METRO AREA AS THE WEAK
SFC-850MB BOUNDARY REMAINS ANCHORED. HOWEVER HIT AND MISS TYPE
SHOWERS AND ISOLATED THUNDERSTORMS COULD FORM JUST ABOUT ANYWHERE UP
AND DOWN THE MO/KS STATE LINE THIS AFTERNOON...AS THE AIRMASS
BECOMES MORE TROPICAL.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.
Hazardous weather outlook, Jul 30, 5:48 AM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 AM CDT MON JUL 30 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
548 AM CDT MON JUL 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS WAS MOVING
THROUGH EAST CENTRAL KANSAS AND WEST CENTRAL MISSOURI...GENERALLY
ALONG AND SOUTH OF A LINE FROM ADRIAN TO PAOLA. LOCALLY HEAVY
RAINFALL IS POSSIBLE WITHIN THIS AREA...THOUGH WIDESPREAD FLOODING
IS NOT EXPECTED.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE AGAIN THIS
AFTERNOON...GENERALLY SOUTH AND WEST OF A LINE FROM CLINTON TO
KANSAS CITY TO ROCKPORT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOR ANTICIPATED.

21

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:40 PM CDTAreal Flood AdvisoryEAXJohnson, Miami3 hr
Jul 30, 5:41 AM CDTAreal Flood AdvisoryEAXLinn, Miami6 hr

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.